Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)



The integral analogue of the Leibniz rule

Author: Thomas J. Osler
Journal: Math. Comp. 26 (1972), 903-915
MSC: Primary 65D25
MathSciNet review: 0314240
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: This paper demonstrates that the classical Leibniz rule for the derivative of the product of two functions

$\displaystyle {D^N}u\upsilon = \sum\limits_{k = 0}^N {(_k^N)} {D^{N - k}}u{D^k}\upsilon $

has the integral analog

$\displaystyle {D^\alpha }u\upsilon = \int_{ - \infty }^\infty {(_\omega ^\alpha )} {D^{\alpha - \omega }}u{D^\omega }\upsilon d\omega .{\text{ }}$

The derivatives occurring are ``fractional derivatives.'' Various generalizations of the integral are given, and their relationship to Parseval's formula from the theory of Fourier integrals is revealed. Finally, several definite integrals are evaluated using our results.

References [Enhancements On Off] (What's this?)

  • [1] A. Erdélyi, W. Magnus, F. Oberhettinger & F. G. Tricomi, Tables of Integral Transforms. Vols. 1, 2, McGraw-Hill, New York, 1954, 1955. MR 15, 868; MR 16, 586.
  • [2] Y. L. Luke, The Special Functions and Their Approximations. Vols. 1, 2, Math. in Sci. and Engineering, vol. 53, Academic Press, New York, 1969. MR 39 #3039; MR 40 #2909.
  • [3] T. J. Osler, ``Leibniz rule for fractional derivatives generalized and an application to infinite series,'' SIAM J. Appl. Math., v. 18, 1970, pp. 658-674. MR 41 #5562. MR 0260942 (41:5562)
  • [4] T. J. Osler, ``The fractional derivative of a composite function,'' SIAM J. Math. Anal., v. 1, 1970, pp. 288-293. MR 41 #5563. MR 0260943 (41:5563)
  • [5] T. J. Osler, ``Taylor's series generalized for fractional derivatives and applications,'' SIAM J. Math. Anal., v. 2, 1971, pp. 37-48. MR 0294612 (45:3682)
  • [6] T. J. Osler, ``Fractional derivatives and Leibniz rule,'' Amer. Math. Monthly, v. 78, 1971, pp. 645-649. MR 1536368
  • [7] T. J. Osler, ``A further extension of the Leibniz rule to fractional derivatives and its relation to Parseval's formula,'' SIAM J. Math. Anal., v. 3, 1972, pp. 1-16. MR 0323970 (48:2323a)
  • [8] T. J. Osler, ``An integral analogue of Taylor's series and its use in computing Fourier transforms,'' Math. Comp., v. 26, 1972, pp. 449-460. MR 0306828 (46:5950)
  • [9] T. J. Osler, ``A correction to Leibniz rule for fractional derivatives.'' (To appear.) MR 0323971 (48:2323b)
  • [10] E. C. Titchmarsh, The Theory of Functions, 2nd ed., Oxford Univ. Press, London, 1939.
  • [11] E. C. Titchmarsh, Introduction to the Theory of Fourier Integrals, 2nd ed., Clarendon Press, Oxford, 1948.

Similar Articles

Retrieve articles in Mathematics of Computation with MSC: 65D25

Retrieve articles in all journals with MSC: 65D25

Additional Information

Keywords: Fractional derivative, Leibniz rule, Fourier transforms, Parseval relation, special functions
Article copyright: © Copyright 1972 American Mathematical Society

American Mathematical Society